US and Europe update Antibiotic Warnings

Fluoroquinolone antibiotics, often found in your medicine cabinet or travel kit, have the potential of permanent disabling side effects with no known treatment. Imagine you take this antibiotic for a common UTI or sinus infection and a month later your knee or elbow becomes unstable or you suddenly have plantar fasciitis. These may seem unrelated but the serious side effects are well documented in medical literature.  The drug label warns “any tendon at any age” may be affected.   

As a patient, you have to be your own advocate for your and your family’s health and request your medical providers to research safer alternatives.  Be aware that these antibiotics can cause unexplainable tendon damage and nervous system damage the first time you are exposed or not until you have had many exposures.

Both the FDA and the European Medicines Agency have recommended that this powerful class of antibiotics be used as a last resort medication only, when no other options are available for patient care, due to serious disabling side effects. The FDA and EMA have strongly advised that this class of antibiotics NOT be used for common UTI’s, COPD, and Sinus Infections.

The FDA continues to actively review submitted case studies and published medical literature since an important hearing was convened in 2015 that brought to their attention the disabling and potentially permanent side effects of the tendons, muscles, joints, nerves, and central nervous system that can occur together in the same patient. This has been referred to as Fluoroquinolone Associated Disability (FQAD).

Below find links to the safety label changes that have been required in recent years.

These links will identify fluoroquinolones and show the history of the FDA warnings. 

List of fluoroquinolone drugs with generic names.  There are so many names for these drugs. https://www.drugs.com/drug-class/quinolones.html

December 2018  The FDA warned about increased risk of ruptures or tears in the aorta blood vessel with fluoroquinolone antibiotics in certain patients https://www.fda.gov/Drugs/DrugSafety/ucm628753.htm

July 2018  The FDA reinforces safety information about serious low blood sugar levels and mental health side effects with fluoroquinolone antibiotics and required label changes https://www.fda.gov/drugs/drug-safety-and-availability/fda-reinforces%5B1%5Dsafety-information-about-serious-low-blood-sugar-levels-and-mental-health-side

July 2016 The FDA updates warnings for oral and injectable fluoroquinolone antibiotics due to disabling side effects (disabling and potentially permanent side effects of the tendons, muscles, joints, nerves, and central nervous system that can occur together in the same patient. https://www.fda.gov/Drugs/DrugSafety/ucm511530.htm

May 2016  The FDA advises restricting fluoroquinolone antibiotic use for certain uncomplicated infections; warns about disabling side effects that can occur together (Some signs and symptoms of serious side effects include tendon, joint and muscle pain, a “pins and needles” tingling or pricking sensation, confusion, and hallucinations.) https://www.fda.gov/Drugs/DrugSafety/ucm500143.htm   

August 2013  The FDA required label changes to warn of risk for possibly permanent nerve damage from antibacterial fluoroquinolone drugs taken by mouth or by injection (Peripheral Neuropathy)

October 2008  Warning on Tendon Injuries with Fluoroquinolone Antibiotics – FDA Patient Safety News

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s